Urology Expert Forum
Bladder Spasms due to Cauda Equina Syndrome
About This Forum:

Questions in the Urology forum are answered by medical professionals at Healthcare Magic. Topics covered include benign prostate disease, penis curvature, cystisis, kidney stones, pediatric urology, prostate, sexual dysfunction, urinary tract infections (UTI), and urological cancers.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Bladder Spasms due to Cauda Equina Syndrome

I have had Cauda Equina Syndrome since 1998 my first surgery, my second being in 2000, this resulting from a herniated disc at the L5/S1 level of my spinal cord.  I do have the saddle anesthia, loss of bladder and bowel, weakness in the right leg coupled with the loss of reflexes. After the first surgery I still had the urge to go still intact while after the 2nd it was gone. I have had and increasingly worse "bladder Spasms"  in which they are extreamly painful with the loss of all bladder contents, sometimes coupled with the spasm I do have orgasms, but the pain wins. At times when I go to cath when I touch myself this also couses the loss of bladder contents with no spasm. I have had Urodynamic Testing in which the bladder is totaly flaccid along with an pelvic floor and rectal floor EMG which also shows no tone of those muscles. I have tried Detrol, Detrol LA and Ditropan.  No go with these meds.  I currently take Baclophen 10mg three times a day.  According to the top Urologist in my area (Kevin Pranikoff) they shouldn't be happening, but he does think that my body becomes used to a drug therefore the efficacy just isn't there.  I know that the peripheral pathway has been severed and probably contributes to this and that the pathway that may have "grown back" is not the correct pathway.  Would there be any other suggestions that I may suggest to my doctor or any other testing that may be helpful in this matter, I will be seeing him in the middle of June. Thankyou for your time and consideration.  Cordelia
Related Discussions
233190_tn?1278553401
Hello - thanks for asking your question.

If you have been seen by a top urologist and have been already on Detrol and Ditropan, it is unlikely that I would be able to come up with anything that hasn't already been thought of.  Here are some other considerations that you may want to discuss.

There are other medications that are used to reduce bladder spasms.  They are similar to Ditropan but may work better in some patients than others.  One would be Propantheline bromide (Pro-Banthine).  It is a medication that stops muscle contractions in the normal bladder.

Another medication is Hyoscyamine sulfate (Levbid; Cytospaz).  Again, it works in a similar way to Ditropan and may be considered if Ditropan has failed.

Tricyclic antidepressants - such as imipramine, doxepin, desipramine, and nortryptyline - are often prescribed as part of incontinence treatment programs and may be discussed as a secondary option.

If medications don't work, you may want to consider a more permanent catheter such as a suprapubic catheter.  This is something that should be discussed with your urologist.  

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Thanks,
Kevin, M.D.
0 Comments
Blank
Avatar_n_tn
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank